Alert archive / Michigan / Special Weather Statements in 2012
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Oct 17, 2012, 4:46 PM EDT for 23 counties in Michigan. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2012, 4:46 PM EDT (20:46 UTC)
- Expired
- Oct 17, 2012, 6:45 PM EDT
- In force
- 119 min
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 10 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683
WWUS83 KGRR 172046
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT WED OCT 17 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-172245-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
446 PM EDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF I-96 AND EAST
OF U.S. 131 PRODUCING HAIL UP TO DIME SIZE. EXPECT SCATTERED
THUNDERSTORMS TO BE POSSIBLE THIS EVENING AS MORE ACTIVITY MOVES IN
FROM NORTHERN INDIANA AND INTO SOUTHERN LOWER MICHIGAN.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4207 8623 4223 8623 4225 8638 4260 8624
4301 8624 4362 8656 4382 8644 4406 8653
4418 8640 4416 8460 4348 8460 4346 8436
4282 8436 4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 2041Z 213DEG 32KT 4327 8616
$$
HOVINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:48 PM EDT, 58 minutes earlier.
Area forecast discussion, Oct 17, 3:48 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 348 PM EDT WED OCT 17 2012 .SYNOPSIS... ISSUED AT 348 PM EDT WED OCT 17 2012 RAIN AND ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT AS A SLOW MOVING COLD FRONT APPROACHES FROM THE WEST. THE RAIN WILL END BRIEFLY ON THURSDAY AFTER THE COLD FRONT PASSES THROUGH... BUT MORE SHOWERS ARE IN STORE FOR THURSDAY NIGHT AND FRIDAY AS AN AREA OF LOW PRESSURE STALLS OVER THE GREAT LAKES REGION. IT WILL BE COLD ENOUGH THAT SOME ICE PELLETS WILL BE POSSIBLE AS WELL. SHOWERS ARE EXPECTED TO MOVE OUT OF THE REGION FRIDAY NIGHT OR EARLY SATURDAY AND THE COMING WEEKEND WILL BE DRY WITH MODERATING TEMPERATURES. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 348 PM EDT WED OCT 17 2012 ELEVATED INSTABILITY AND MOISTURE RETURNING FROM THE SOUTH WITH THE HELP OF A 40KT LOW LEVEL JET HAS SPARKED A FEW SHOWERS AND TSTMS WEST OF HWY 131 THIS AFTERNOON. COVERAGE OF SHOWERS IS EXPECTED TO INCREASE LATER TONIGHT AS NEGATIVE TILT SHORTWAVE OVER THE CENTRAL PLAINS BEGINS TO PIVOT NE. SHORT TERM/RAPID UPDATE MODELS SUGGEST THE POSSIBILITY OF A LULL IN PCPN POTENTIAL BETWEEN THE ACTIVITY CURRENTLY DEVELOPING OVERHEAD AND THE MAIN BAND OF RAIN ASSOCIATED WITH THE SFC OCCLUSION/NEG TILT SHORTWAVE LATER TONIGHT. MODELS SHOW A DRY SLOT MOVING IN BEHIND THE DEPARTING RAIN BAND ON THURSDAY BUT THE ARRIVAL OF THE COLDER AIR ALOFT SHOULD CAUSE MORE SHOWERS TO DEVELOP LATER IN THE DAY... PARTICULARLY WEST OF HWY 131. COMBINATION OF UPR LOW/COLD POOL ALOFT (H8 TEMPS AROUND -1C AND H5 TEMPS AROUND -25C)... AND ADDITIONAL VORT LOBES/SPOKES ROTATING AROUND THE APCHG UPR LOW... WILL RESULT IN MORE SHOWERS THURSDAY NIGHT AND FRIDAY. THE FREEZING LEVEL FALLS TO ABOUT 3K FEET ON THURSDAY NIGHT AND REMAINS THAT LOW THROUGH FRIDAY... SO SUSPECT THAT SOME OF THE SHOWERS WILL OCCASIONALLY PRODUCE SOME SLEET/SMALL HAIL. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 348 PM EDT WED OCT 17 2012 OVERALL WENT WITH ECMWF WEIGHTED BLEND OF NWP GUIDANCE. UPPER LOW AND LARGE SCALE TROF EXITS REGION SATURDAY WITH UPPER RIDGE BUILDING IN FOR THE REMAINDER OF THE PERIOD. ECMWF HAS A STRONGER RIDGE AND MORE AMPLIFIED LONGWAVE PATTERN WITH WELL ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD WHILE GFS HAS FLATTER RIDGE WITH CANADIAN AIRMASS PUSHING INTO REGION FOR TUE AND WED. BEST RAIN CHANCE WILL BE LATE MON INTO TUE AS UPPER SHORTWAVE MOVES OVER RIDGE AND ATTEMPTS TO DRAG COLD FRONT AND SEASONABLY COLD CANADIAN AIRMASS INTO CWA. GOOD CHC FOR SHOWERS AND LOOKS LIKE THUNDER IS POSSIBLE BUT NOT CONFIDENT ENUF TO INCLUDE IN GRIDS FOR NOW. BEST BET IS THAT FRONT WILL HANG UP OVER MI ON TUE AND THEN BEGIN TO DISSIPATE RETREAT NORTHWARD ON WED. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 1105 AM EDT WED OCT 17 2012 RAPID CHANGES FROM UNLIMITED VFR EARLY THIS AFTERNOON TO SCT MVFR SHRA/CIG/VIS BY EARLY EVENING AS MOIST AIR SURGES NORTH AHEAD OF APPROACHING LOW PRESSURE. DID NOT SHOW MVFR CIGS WITH 15Z TAF UPDATE AS NOT QUITE THAT CONFIDENT AS CURRENT NEAREST MVFR NOW OVER CENTRAL MO. SFC WIND GUSTS 20 - 30 KTS WITH LGT CHOP UP TO 5,000 FT AGL THROUGH LATE AFTERNOON. VERY GOOD CHANCE OF A PERIOD OF IFR/LIFR CIG/VIS/SHRA NEAR 10-16Z TIMEFRAME THU MORNING AS FRONT PUSHES THROUGH AREA MOVING FROM THE SOUTHWEST TO THE NORTHEAST. SOUTHEAST WINDS AHEAD OF FRONT WILL TURN SHARPLY TO THE SOUTHWEST AS THE FRONT PASSES. EXPECT IMPROVEMENT TO VFR CONDITIONS WITH SCT MVFR SHRA BY LATE MORNING AS DRIER AIR WORKS INTO THE AREA. A PERIOD OF MVFR CIGS WITH SCT IFR CIG/VIS/SHRA RETURNS THU EVENING AND PERSISTS INTO FRIDAY AS LOW PRESSURE CENTER MOVES OVER OR JUST && .MARINE... ISSUED AT 348 PM EDT WED OCT 17 2012 CONFIDENCE IN SMALL CRAFT ADVISORY CRITERIA IS HIGH FOR TONIGHT AND THURSDAY... BUT DECREASES AFTER THAT. GUIDANCE SUGGESTS THAT WINDS WILL BECOME OFFSHORE (SELY) ON THURSDAY NIGHT INTO FRIDAY AS THE SFC LOW SINKS SOUTH TOWARD MKE/ORD. GRADIENT ALSO BECOMES BAGGIER DURING THIS TIME. && .HYDROLOGY... ISSUED AT 348 PM EDT WED OCT 17 2012 POTENTIAL EXISTS FOR AN INCH OF RAIN... OR A BIT MORE... FROM THIS SYSTEM OVER THE NEXT COUPLE DAYS... WITH MUCH OF THAT OCCURRING WITH THE FRONTAL BAND LATER TONIGHT AND EARLY THURSDAY. THIS IS NOT EXPECTED TO DRIVE ANY RIVERS TO BANKFULL ATTM. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR LMZ844>849. && SYNOPSIS...MEADE SHORT TERM...MEADE LONG TERM...DKC AVIATION...DKC HYDROLOGY...MEADE MARINE...MEADE
Hazardous weather outlook, Oct 17, 6:03 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 603 AM EDT WED OCT 17 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-181015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 603 AM EDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS COULD FORM THIS AFTERNOON MAINLY WEST OF HIGHWAY 131. SEVERE WEATHER IS NOT FORECASTED. THE MAIN THREAT WITH ANY THUNDERSTORM WILL BE BRIEFLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES. A COUPLE OF THUNDERSTORMS COULD LINGER INTO THE EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 96. SEVERE WEATHER IS NOT FORECASTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-181015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 603 AM EDT WED OCT 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT. THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE MAIN RISK WITH THE STORMS WILL BE CLOUD TO WATER LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 17, 4:15 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT WED OCT 17 2012
MIZ043-044-050-056-172115-
MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
415 PM EDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MUSKEGON...MOVING NORTHEAST
AT 35 MPH.
ONE HALF INCH HAIL WAS REPORTED IN MUSKEGON AT 407 PM. HAIL TO ONE
HALF INCH IN DIAMETER...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TWIN LAKE... LAKEWOOD CLUB... BRIDGETON...
HOLTON... ASHLAND TWP... REEMAN...
BRUNSWICK... FREMONT... HESPERIA...
NEWAYGO... WHITE CLOUD... GOODWELL TWP...
TROY TWP... WOODLAND PARK... WOODVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4311 8629 4314 8629 4326 8637 4382 8605
4381 8556 4355 8557 4306 8615
TIME...MOT...LOC 2013Z 213DEG 32KT 4327 8617
HOVINGLocal storm report, Oct 17, 4:17 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT WED OCT 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 3 ESE MUSKEGON 43.21N 86.21W
10/17/2012 M0.50 INCH MUSKEGON MI TRAINED SPOTTER
ONE HALF INCH HAIL REPORTED NEAR MERCY HOSPITAL.
&&
HOVINGLocal storm report, Oct 17, 4:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 PM EDT WED OCT 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL 2 E MUSKEGON 43.22N 86.20W
10/17/2012 M0.25 INCH MUSKEGON MI BROADCAST MEDIA
REPORT RELAYED BY WZZM.
&&
HOVINGLocal storm report, Oct 17, 4:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
436 PM EDT WED OCT 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NNE BATTLE CREEK 42.34N 85.18W
10/17/2012 M0.70 INCH CALHOUN MI TRAINED SPOTTER
MOSTLY DIME SIZE HAIL REPORTED.
&&
HOVINGLocal storm report, Oct 17, 4:38 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT WED OCT 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 NNE BATTLE CREEK 42.34N 85.18W
10/17/2012 M0.70 INCH CALHOUN MI TRAINED SPOTTER
CORRECTED TIME OF REPORT. MOSTLY DIME SIZE HAIL REPORTED.
&&
HOVINGSpecial weather statement, Oct 17, 4:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT WED OCT 17 2012
MIZ037>040-043>046-050>052-056>059-064>067-071>074-172245-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
446 PM EDT WED OCT 17 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF I-96 AND EAST
OF U.S. 131 PRODUCING HAIL UP TO DIME SIZE. EXPECT SCATTERED
THUNDERSTORMS TO BE POSSIBLE THIS EVENING AS MORE ACTIVITY MOVES IN
FROM NORTHERN INDIANA AND INTO SOUTHERN LOWER MICHIGAN.
ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4207 8623 4223 8623 4225 8638 4260 8624
4301 8624 4362 8656 4382 8644 4406 8653
4418 8640 4416 8460 4348 8460 4346 8436
4282 8436 4278 8416 4208 8413 4207 8414
TIME...MOT...LOC 2041Z 213DEG 32KT 4327 8616
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 4:15 PM EDT | Special Weather Statement | GRR | Newaygo | 60 min |
Nearby
Special Weather Statements in Michigan, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.